Alert archive / Illinois / River Flood Warnings in 2009

River Flood Warning 264, NWS St. Louis, MO

December 15, 2009Fayette County, Illinois

NWS St. Louis, MO issued this river flood warning at Dec 15, 2009, 9:09 AM CST for Fayette County, Illinois. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2009, 9:09 AM CST (15:09 UTC)
Expired
Dec 15, 2009, 7:24 PM CST
In force
10 hr
Issued by
NWS St. Louis, MO
Flood severity
Minor

County Fayette County, IL

The radar

The Lincoln radar (KILX), 131 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 18.01 ft at Dec 15, 2009, 5:00 AM CST.

actionminormoderate15202512/1512/1612/17
Action stage
16 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KLSX 151509
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
909 AM CST TUE DEC 15 2009

...THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVER IN ILLINOIS... 


 KASKASKIA RIVER AT ...VANDALIA AFFECTING ...FAYETTE COUNTY


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO ISSUE FOLLOW UP STATEMENTS 
AS CONDITIONS OR FORECASTS CHANGE.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

&&

ILC051-161509-
/O.NEW.KLSX.FL.W.0264.091215T1509Z-091216T2000Z/
/VNDI2.1.ER.091215T1315Z.091215T1800Z.091215T2000Z.NO/
909 AM CST TUE DEC 15 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE KASKASKIA RIVER AT VANDALIA.
* UNTIL THIS AFTERNOON.
* AT 8:30 AM TUESDAY THE STAGE WAS 18.0 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CREST NEAR NEAR 18.1 FEET LATE THIS MORNING 
  AND FALL BELOW FLOOD STAGE THIS AFTERNOON.
* IMPACT...AT 18.0 FEET...FLOOD STAGE.  MINOR FLOODING BEGINS.  
  UNPROTECTED FARMLAND BEGINS TO FLOOD.


$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   12/16  12/17  12/18  12/19  12/20

KASKASKIA RIVER
  VANDALIA         18   18.02      15.1   12.7   11.2   10.7   10.4
3 follow-up statements
000 
WGUS83 KLSX 151621
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 AM CST TUE DEC 15 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN ILLINOIS..
  KASKASKIA RIVER AT VANDALIA AFFECTING FAYETTE COUNTY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS FLOOD WARNING IS THE LIKELY RESULT OF A STREAMFLOW BLOCKAGE
DOWNSTREAM OF THE VANDALIA RIVER GAGE.  

ALTHOUGH STREAM LEVELS HAVE DECREASED UPSTREAM AT THE RAMSEY AND
COWDEN GAGES...AND ALTHOUGH THE LAKE CARLYLE POOL LEVELS HAVE ONLY
INCREASED A FEW INCHES OVER THE PAST FEW DAYS...MINOR FLOODING
CONTINUES IN THE VANDALIA AREA...AS VERIFIED BY THE VANDALIA WATER
TREATMENT PLANT PERSONNEL.  THIS IMPLIES A RIVER BLOCKAGE BETWEEN
THE VANDALIA GAGE AND LAKE CARLYLE.

WHILE THE OFFICIAL FORECAST CALLS FOR THE KASKASKIA RIVER AT VANDALIA
TO CREST THIS AFTERNOON AND FALL RAPIDLY TONIGHT...THIS IS HIGHLY
UNCERTAIN.  THE PRESUMED BLOCKAGE IS OF UNKNOWN PERMANANCE.  SO IT
IS EQUALLY POSSIBLE THE RIVER MAY REMAIN NEAR FLOOD STAGE FOR DAYS
BEFORE RECEDING.  FORTUNATELY...NO SIGNIFICANT INCREASED INFLOW IS
EXPECTED ALONG THE KASKASKIA RIVER FOR THE NEXT SEVERAL DAYS.  SO
RIVER LEVELS SHOULD NOT INCREASE SIGNIFICANTLY FROM WHERE THEY ARE
CURRENTLY.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

&&

ILC051-161621-
/O.CON.KLSX.FL.W.0264.000000T0000Z-091216T2000Z/
/VNDI2.1.ER.091215T1315Z.091215T1800Z.091215T2000Z.NO/
1021 AM CST TUE DEC 15 2009

THE FLOOD WARNING CONTINUES FOR
  THE KASKASKIA RIVER AT VANDALIA.
* UNTIL WEDNESDAY AFTERNOON.
* AT  9:30 AM TUESDAY THE STAGE WAS 18.0 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 18.1 FEET BY THIS
  AFTERNOON. THE RIVER MAY FALL BELOW FLOOD STAGE THIS AFTERNOON.
* IMPACT...AT 18.0 FEET...FLOOD STAGE.  MINOR FLOODING BEGINS.  
  UNPROTECTED FARMLAND BEGINS TO FLOOD.

$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   12/16  12/17  12/18  12/19  12/20

KASKASKIA RIVER
  VANDALIA         18   18.00      15.1   12.7   11.2   10.7   10.4
000 
WGUS83 KLSX 151947
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CST TUE DEC 15 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN ILLINOIS...
 
  KASKASKIA RIVER AT VANDALIA AFFECTING FAYETTE COUNTY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS FLOOD WARNING IS THE LIKELY RESULT OF A STREAMFLOW BLOCKAGE
DOWNSTREAM OF THE VANDALIA RIVER GAGE.  

ALTHOUGH STREAM LEVELS HAVE DECREASED UPSTREAM AT THE RAMSEY AND
COWDEN GAGES...AND ALTHOUGH THE LAKE CARLYLE POOL LEVELS HAVE ONLY
INCREASED A FEW INCHES OVER THE PAST FEW DAYS...MINOR FLOODING
CONTINUES IN THE VANDALIA AREA...AS VERIFIED BY THE VANDALIA WATER
TREATMENT PLANT PERSONNEL.  THIS IMPLIES A RIVER BLOCKAGE BETWEEN
THE VANDALIA GAGE AND LAKE CARLYLE.

WHILE THE OFFICIAL FORECAST CALLS FOR THE KASKASKIA RIVER AT VANDALIA
TO CREST THIS AFTERNOON AND FALL RAPIDLY TONIGHT...THIS IS HIGHLY
UNCERTAIN.  THE PRESUMED BLOCKAGE IS OF UNKNOWN PERMANANCE.  SO IT
IS EQUALLY POSSIBLE THE RIVER MAY REMAIN NEAR FLOOD STAGE FOR DAYS
BEFORE RECEDING.  FORTUNATELY...NO SIGNIFICANT INCREASED INFLOW IS
EXPECTED ALONG THE KASKASKIA RIVER FOR THE NEXT SEVERAL DAYS.  SO
RIVER LEVELS SHOULD NOT INCREASE SIGNIFICANTLY FROM WHERE THEY ARE
CURRENTLY.


SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

&&

ILC051-161947-
/O.EXT.KLSX.FL.W.0264.000000T0000Z-091217T1200Z/
/VNDI2.1.ER.091215T1315Z.091215T1245Z.091216T1200Z.NO/
147 PM CST TUE DEC 15 2009

THE FLOOD WARNING CONTINUES FOR
  THE KASKASKIA RIVER AT VANDALIA.
* UNTIL THE WARNING IS CANCELLED.
* AT 1:30 PM TUESDAY THE STAGE WAS 17.9 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL RISE TO NEAR FLOOD STAGE THIS EVENING.
* IMPACT...AT 18.0 FEET...FLOOD STAGE.  MINOR FLOODING BEGINS.  
  UNPROTECTED FARMLAND BEGINS TO FLOOD.


$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   12/16  12/17  12/18  12/19  12/20

KASKASKIA RIVER
  VANDALIA         18   17.93      18.0   15.6   12.9   11.5   10.7
000 
WGUS83 KLSX 160124
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CST TUE DEC 15 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
ILLINOIS...
 
  KASKASKIA RIVER AT VANDALIA AFFECTING FAYETTE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS WILL BE THE LAST STATEMENT ISSUED REGARDING THIS FLOODING EVENT 
AT VANDALIA...

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

&&

ILC051-160154-
/O.CAN.KLSX.FL.W.0264.000000T0000Z-091217T1200Z/
/VNDI2.1.ER.091215T1315Z.091215T1245Z.091215T1530Z.NO/
724 PM CST TUE DEC 15 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE KASKASKIA RIVER AT VANDALIA.
* AT  6:30 PM TUESDAY THE STAGE WAS 17.8 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* FELL BELOW FLOOD STAGE AT  9:30 AM TUESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 15.1 FEET BY THURSDAY
  MORNING.
* IMPACT...AT 18.0 FEET...FLOOD STAGE.  MINOR FLOODING BEGINS.  
  UNPROTECTED FARMLAND BEGINS TO FLOOD.

$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   12/16  12/17  12/18  12/19  12/20

KASKASKIA RIVER
  VANDALIA         18   17.75      17.3   15.1   12.7   11.4   10.7

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Dec 15, 5:33 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Dec 15, 5:33 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
533 AM CST TUE DEC 15 2009

.DISCUSSION...
/250 AM CST TUE DEC 15 2009/

HIGH PRESSURE IS MAKING ITS WAY INTO THE REGION THIS MORNING. SO
WILL SEE ARCTIC AIRMASS SINK INTO THE AREA WITH TEMPS STRUGGLING TO
RISE INTO THE UPPER TEENS TO LOW 30S ACROSS THE FORECAST AREA...
DESPITE PLENTY OF SUNSHINE. THIS WILL BE THE MAIN FORECAST ISSUE IN
THE SHORT TERM.

FOR TONIGHT...RIDGE WILL BE OVERHEAD WITH CLEAR SKIES AND LIGHT
WINDS...SO TEMPS TO DIP DOWN INTO THE SINGLE DIGITS FAR NORTH TO THE
MID TEENS FAR SOUTH.

ON WEDNESDAY...RIDGE TO MOVE OFF TO OUR EAST ALLOWING SOUTHERLY
WINDS TO RETURN ONCE AGAIN...WITH HIGHS IN THE LOW 30S TO LOW 40S.
LOWS WEDNESDAY NIGHT WILL BE IN THE LOW TO MID 20S. IT WILL BE EVEN
WARMER ON THURSDAY WITH HIGHS IN THE UPPER 30S FAR NORTH TO NEAR 50
OVER SOUTHEAST MO/SOUTHERN IL.

BEYOND THAT...MODELS CONTINUE TO INDICATE A WEAK SYSTEM APPROACHING
THE AREA ON FRIDAY...WITH LIGHT SNOW MOVING IN FRIDAY NIGHT AND
SATURDAY. EXPECT ANOTHER ROUND OF COLDER AIR TO MOVE INTO THE REGION
BEHIND THIS SYSTEM. EXTENDED LOOKS GOOD...SO NO MAJOR CHANGES.

BYRD

&&

.AVIATION...
/526 AM CST TUE DEC 15 2009/

FOR THE 12Z TAFS...

LATEST SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATE THERE
ARE STILL SOME LOW CLOUDS WITH BASES 015-020 ACROSS ERN MO INTO
CNTRL/SRN IL. HAVE EXTENDED TEMPO GROUPS INCLUDING MVFR CIGS AT
KSTL/KSUS UNTIL 14Z AS NWLY WINDS WILL CONTINUE TO BRING DRIER AIR
INTO THE REGION. OTHERWISE DRY AND VFR CONDITIONS EXPECTED NEXT
24-30 HOURS. CENTER OF HIGH PRESSURE WILL MOVE ACROSS THE REGION
TONIGHT...SO N-NWLY WINDS 10-14KTS TODAY WILL BECOME LGT AND VRB
AFT 00Z AND THEN INCREASE OUT OF THE SOUTH EARLY ON WEDNESDAY.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 15, 3:43 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
343 AM CST TUE DEC 15 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
343 AM CST TUE DEC 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

Nearby

River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.